Advertisement

Overdose bootcamp: Fraser Health to livestream naloxone training drill

Click to play video: 'Fraser Health Authority launches refresher course to fight B.C.’s overdose crisis' Fraser Health Authority launches refresher course to fight B.C.’s overdose crisis
The refresher course is aimed at people who were taught what to do, but might have forgotten some critical information. Linda Aylesworth reports – Aug 23, 2018

Call it overdose reversal boot camp.

In the run-up to International Overdose Awareness Day on Aug. 31, Fraser Health will be using Facebook Live to conduct a real-time overdose response practice drill.

Anyone can tune in on Aug. 27 at 1 p.m. Pacific time, and public health officials will also be online to answer questions.

READ MORE: Overdose deaths in B.C. rise in July

Fraser Health is also encouraging people and community organizations to use the week running to host their own drill.

It’s a part of the health authority’s bid to stem the mounting death toll associated with fentanyl-tainted street drugs. Nearly 3,000 people have died of illicit drug overdoses since B.C. declared a public health emergency in 2016.

Story continues below advertisement

The idea of the practice drill is to offer a demonstration on naloxone use, both to teach people who’ve never seen it, and as a refresher for those who have.

WATCH: B.C. Premier John Horgan on record 130 drug overdoses in one day

Click to play video: 'B.C. Premier John Horgan on record 130 drug overdoses in one day' B.C. Premier John Horgan on record 130 drug overdoses in one day
B.C. Premier John Horgan on record 130 drug overdoses in one day – Jul 30, 2018

Naloxone, sometimes known as Narcan, is an injectible medication that functions to reverse an overdose.

“What it does is it reverses those effects of the opioid. Basically, it binds against those receptors so that the opioid doesn’t necessarily have that effect,” said Fraser Health Medical Health Officer Amir Bharmel.

Nova Scotia pharmacies will be offering free naloxone kits for opioid overdoses.
Nova Scotia pharmacies will be offering free naloxone kits for opioid overdoses. Jonathan Hayward/The Canadian Press

Naloxone kits are free to anyone who is at risk of an overdose, or who is likely to encounter one — either through work, or friends and family.

Story continues below advertisement

Bharmal said more than 26,000 of the kits have been handed out in the Fraser Health region, and more than 114,000 province-wide. He said across B.C. they’ve been used to reverse as many as 25,000 overdoses.

But he said that while many people now have a kit, having the equipment is only one half of the equation.

“It’s more than just knowing how to use the kit, it’s knowing to call 911, knowing how to recognize an overdose very quickly,” he said.

That’s where the drills come in.

Fraser Health regional harm reduction coordinator Erin Gibson has trained thousands of people in how to use naloxone, and said that it’s easy to learn.

“It’s very easy, it’s just practice,” she said.

Story continues below advertisement

While virtually everyone who is given a naloxone kit gets a short training session with it, Gibson said it’s easy to miss the little details, or forget them later.

“While many people have gone out and got kits, they may not have had a chance to practice and they may not have ever used their kit, and so this is an opportunity to use their skills,” she said.

WATCH: New app teaches proper use of Naloxone

Click to play video: 'New app teaches proper use of Naloxone' New app teaches proper use of Naloxone
New app teaches proper use of Naloxone – Dec 20, 2017

She said often people may not even recognize that they are witnessing an overdose.

“One of the first pieces [is] to know the signs and symptoms of what an overdose looks like,” she said.

“So people would be slow or no-breathing, they might be slightly blue, purplish or grey in colour, they may be making a snoring or gurgling rattling voice, and they would be unresponsive.”

Story continues below advertisement

Gibson said even if people are unable to participate in the online or one of the in-person community drills, they should make time to watch an instructional video online.

Gibson added that while having a naloxone kit and knowing what to do with it is a crucial part of the province’s overdose response, it is only a part of the answer — and that ending the stigma of drug use and building relationships with people struggling with addiction must also be a priority.

You can find out where to get a naloxone kit in B.C. here.

Steps to reverse an overdose using Naloxone:

  • Recognize someone is overdosing
  • Try to wake the person up: call their name, pinch them, rub your knuckles firmly on their upper chest
  • Call 911
  • Open the person’s airway by tilting their head back
  • Administer mouth-to-mouth respiration, using a mask or barrier if you can
  • If the person is still unresponsive, use naloxone — giving them one breath in between each step, or every five seconds
  • Take one ampoule of naloxone from your kit
  • Swirl ampoule to make sure all liquid is in the bottom
  • Snap off the top of the ampoule
  • Unwrap syringe, dip in nalxone, pull plunger to fill it up
  • Push any air bubbles out of the syringe
  • Push the needle into the subject’s thigh, buttocks or upper arm muscle
  • Push down syringe plunger
  • If the person remains unresponsive after three to five minutes, administer another dose of naloxone

With files from Lynda Aylesworth

Advertisement

Sponsored content